Skip to main content

Providing independent clinical excellence since 2005

The SCVC Blog

Cardiovascular care news and articles from our expert team

Left Atrial Paralysis following a period in AFib.

Posted on Thursday March 7, 2024 in Heart Health

An article by Dr Edward Leatham, Consultant Cardiologist, author of The Naked Heart  a series of simple blog and video explanations covering all of the main cardiovascular conditions that can affect us, as we age.

The heart can transition from atrial fibrillation or flutter back into its normal rhythm on its own. This is known as natural cardioversion. Cardiologists can assist with this process through electric cardioversion or by administering drugs such as amiodarone or flecainide. Regardless of the method used to restore heart rhythm, the risk of clot formation and stroke remains the same.

There are two main reasons for this risk. The first is that during atrial fibrillation or flutter, a thrombus may develop in the left atrial appendage, which does not move as much as it does when in sinus rhythm. The likelihood of this occurring in any given year is low, but it is correlated to the CHA2DS2-VASc score.

An example of left atrial thrombus or clot in heart is shown in the TOE clip below.

A transoesophageal echocardiogram (TOE) is an ultrasound mounted on an endoscopic probe that the cardiologist passes down the patients gullet (after numbing it with a local anaesthetic spray). The patient can be fully awake, sedated or given a full anaesthetic first. It allows the cardiologist to check the left atrial appendage, part of the left atrium located at the back of the heart for clots. There is no other reliable way to check for clots, which can be important if cardioversion is being considered. TOE Cardioversion is an extremely useful method (see Refs 1 and 2 below) for cardiologists to cardiovert AF in patients who have been in atrial fibrillation for more than 24 hours but not yet started anticoagulants.  Its safe to cardiovert the patient at at any time providing the TOE shows no thrombus in the left atrium and  anticoagulants are given from the point of cardioversion for at least 3 weeks. The TOE images below show one such patient who DID have a large clot in his left atrial appendage. We did not proceed with the cardioversion which otherwise would have caused the clot to detach and pass into his circulation causing an embolic stroke. As a result of the TOE findings, cardioversion was delayed until he  had received another 4 weeks of a more effective anticoagulant. A repeat TOE confirmed the clot had been dissolved so that cardioversion could be safely performed. A disaster was averted!

The second reason for clots to form involves ‘atrial paresis’, which is the paralysis of the atrium and the left atrial appendage that follows a period of atrial fibrillation. Even though P waves might appear on the ECG, indicating normal sinus rhythm, the left atrial muscles do not initially contract – term atrial paresis. The duration of paresis is related, amongst other things, to the length of time spent in atrial fibrillation. It can last several days in individuals who have been in atrial fibrillation for months. This is a critical time for clot formation, as the paretic atrium exhibits even less movement than atria in fibrillation.

This mechanism of clot formation is significant and not widely acknowledged. It occurs in patients who undergo chemical or natural cardioversion, possibly following an acute illness that leads to atrial fibrillation.

Physicians and general practitioners must be aware of this risk and understand that the CHA2DS2-VASc score alone cannot dictate the use of anticoagulants.

In any adult patient who has experienced atrial fibrillation for more than 24 hours, who is expected to return to normal rhythm, anticoagulation is essential, to prevent catastrophic stroke.

  1. Admissions with atrial fibrillation: disease patterns and outcomes in a District General Hospital 
  2. Transoesophageal echocardiography before DC cardioversion: a survey of clinical practice in the UK

More articles for you